Home Forums Melanoma Diagnosis: Stage IV Can We Get a break??

  • This topic is empty.
Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #21034
    zephyr66
    Participant

    It seems like this is never ending… as you know, Amy started the BRAF/MEK trial 3 weeks ago today. She was in no more pain so we GRADUALLY tapered her off morphine about 10 days ago (none for 10 days). the morning after the “final cutback”, she woke up vomiting, sweating, chills, etc… all the symptoms of withdrawal, but i found it hard to believe since we had tapered her off so slowly.

    she was admitted into the hospital on monday and they discovered she was SEVERELY constipated and the bile could not go down into her intestines which were backed up, so bile was in her stomach and that’s why she was vomiting. they put an NG tube in her, finally got her to clear her bowels and sent us home on wednesday.

    she got home and woke up still not good. no vomiting, but still not sleeping well, agitated, “pounding heart”, mood swings, anxious (and she is never anxious). her mental status changes got so bad and symptoms worsened and i took her back to the ER on saturday. they did every test possible, including scans (and she just had a brain mri two weeks ago and a ct when admitted), ekg, blood work, etc. they couldn’t come up with anything and sent her home. they gave her a one week prescription for lowest dose of ativan for the anxiety.

    we went to my mom’s to stay since she needs help when i’m working. her symptoms didn’t get any better and i am racking my brain trying to figure out what is going on. she is only on the trial medication and then i remembered she was prescribed 10mg of prednisone twice a day about 12 days ago…. and two nights before being admitted she started complaining about not being able to sleep and feeling a little “clammy”. she did not take it when in the hospital and was feeling better and then restarted when we got home. the adverse reactions i looked up mirrored hers exactly.

    i took her off the prednisone as of last night and this morning she said she slept and felt better. then, about an hour later got terrible again… suicidal thoughts, crying, writhing in the bed, trying to “get out of her skin”.

    dr. ribas prescribed her the prednisone for skin inflammation and he is aware of the side effects. he didn’t say whether to keep giving or discontinue even though i asked him for advice in my email. i hope this is what it is. i hope she got bad again this morning because the prednisone is still in her system. i just don’t know what else it would be. dr, ribas would have said if this is a braf/mek side effect, i’m sure. she is not on any other meds and her brain was checked for metastasis.

    this is killing her and the hardest things i’ve had to watch her go through. i wish we could get a break.

    i know you’re not supposed to go off prednisone abruptly, be she had not been on it long and i was not about to put any more of that stuff in her. she only took it about 12 days and a day of that she was not on it in the hospital.

    #59238
    Catherine Poole
    Keymaster

    I hope you do get a break Sylvia! I don’t know what to tell you, but hopefully someone else here has knowledge about what she is experiencing. Do you have a local GP you can contact? I know the worst side effect of the combo is fever, high fevers. Have you taken her temperature? There is rash too. But the fever seemed to be the most bothersome. Sending you my best thoughts for less eventful days ahead.

    #59239
    zephyr66
    Participant

    catherine,

    thanks. yes, it’s perplexing. no gp as she really has had no need for one. no fever either. more like delirium. like withdrawal symptoms yet them can’t be. hopefully tomorrow will bring answers. boy, this is tough. tougher on her, but hard on us as well. thank goodness i have the help of my mom and brother right now. we are at mom’s house till this passes.

    #59240
    Anonymous
    Guest

    Oh Sylvia I’m so sorry you both have to go through this stuff. Sometimes going from one thing to another is relentless and grinds away our minds, body, and hope.

    One thing I do know is that both morphine and prednisone alter brain chemistry and the body will, after a while, slow/shut down it’s natural manufacture of similar compounds when supplements are given. Once those supplements are discontinued, the brain chemistry will re-adjust and the body will restart making its own stuff again. As your’e finding out, the readjustment period can be terrible. I hope that’s “all” it is but only the doctors can pin it down.

    Specifically regarding the prednisone, Rachel was on 10 MG, twice a day for a week to control colitus like symptoms early in her IPI treatment. There was a one day step down to 10 MG then zero. She was fine for the first zero day but felt like s*#@t for the next 4-5 days. Too fast a step down. Should have been 20, 15, 10, 5, 5, then zero.

    And you don’t know how long the two re-adjustments will last or interact.

    I hope the docs get a handle on this so you two can get a break for a change.

    Well, maybe you already have, the scans were good?

    Jeff

Viewing 4 posts - 1 through 4 (of 4 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.